History and admission findings: A 62-year-old woman had been found unconscious on her bed. She had to be resuscitated several times in the ambulance on the way to hospital. On admission her pupils were dilated and fixed, the cardiovascular system was unstable. Her rectal temperature was 28 degrees C. She was a diabetic being treated with metformin and glimepiride and was in incipient renal failure (serum creatinine 1.5 mg/dl). She was also in heart failure due to coronary heart disease and was in a debilitated state.
Investigations: She had marked lactic acidosis (lactate 45.3 mmol/l; pH 6.6). Toxicological screening tests were negative.
Treatment and course: In the absence of a history she was at first treated symptomatically. Conventional management of the lactic acidosis neither corrected the acidosis nor stabilized the circulatory system. Continuous veno-venous haemodialysis with bicarbonate-buffered solutions succeeded in reducing the need for catecholamines. Neurological examination was supplemented by recording acoustic and sensory evoked potentials. Suspected metformin-induced lactic acidosis was confirmed by appropriate tests. Three weeks after admission she was well enough to be transferred to a normal medical ward and ultimately discharged without further complications.
Conclusion: Metformin should only be prescribed if the contraindications, in particular renal failure are carefully monitored. Severe lactic acidosis should be treated early with continuous veno-venous haemodialysis with bicarbonate-buffered substituting fluids. The good neurological results in this case are probably largely due to the marked hypothermia.